Alert archive / Nebraska / Special Weather Statements in 2023
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at Aug 7, 2023, 5:21 PM MDT for Sioux County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 5:21 PM MDT (23:21 UTC)
- Expired
- Aug 7, 2023, 6:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Cheyenne, WY
- Hail
- 0.88 in
- Wind
- 50
County Sioux County, NE
The radar
The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362
WWUS85 KCYS 072321
SPSCYS
Special Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Mon Aug 7 2023
NEZ095-096-WYZ108-080000-
North Sioux NE-South Sioux NE-Goshen County WY-
521 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of west central Sioux
and northeastern Goshen Counties through 600 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Prairie Center, or 27 miles north of Torrington,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Agate Bed National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4238 10418 4257 10421 4264 10370 4231 10368
TIME...MOT...LOC 2320Z 262DEG 19KT 4245 10406
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
HammerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:12 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 7, 4:12 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 412 PM MDT Mon Aug 7 2023 .UPDATE... Issued at 358 PM MDT Mon Aug 7 2023 Strong to severe thunderstorm continue this afternoon with the possibility of hail and strong winds through early this evening. Initial storms this afternoon across Laramie Co and the CO/WY border produced strong winds gusting 50-60 mph along the I-80 corridor from west of Laramie to Cheyenne. Additional storms developing over Cheyenne and Weld Co moved east but the anvil plume began to weaken instability over the southern NE Panhandle as noted with the latest RAP analysis limiting severe potential. Farther west, storms have continued to develop in central WY eastward towards the North Laramie Range closer to the passing shortwave with most storm activity ending shortly after 8 PM MDT. Overall, seems like the severe threat has been decreasing this afternoon, but could still see isolated severe storms possible with elevated instability remaining in place in Goshen/Platte Counties north of where storm moved over earlier today. A Severe Thunderstorm Watch continuing this evening. Additionally, latest satellite imagery appears to show the cap breaking over the northern NE Panhandle with a few storms developing over Box Butte Co and farther east that will need to be monitored. UPDATE Issued at 1203 PM MDT Mon Aug 7 2023 Latest GOES WV imagery shows a leading shortwave moving east across western WY ahead of the large upper level trough digging into central OR. Have seen CI this morning over northern CO and south- central WY where slightly better upper level dynamics are present associated with the 80-90 kt 250mb jet crossing the central Rockies. Mainly could see gusty winds with these initial storms along the I- 80 corridor in Carbon and Albany Co early this afternoon as the atmosphere continues to destabilize. Numerous WYDOT mesonet sensors have reported gusts 35-40 mph with these initial storms. Will continue to see increasing coverage of storms along the CO/WY border early this afternoon before spreading east towards the NE Panhandle. Forecast soundings show fairly dry low-levels along and west of the Laramie Range supporting high-based storms and the potential for strong outflow winds. Latest observations have the dryline positioned near I-25 with KCYS recently turning out of the NW with dew points dropping 10F degrees to 39F. However, a WYDOT sensor along I-25 ~20 miles north of Cheyenne still sits at a dew point of 49F degrees. CAMs continue to show numerous storms developing over Laramie Co by 2-3 PM MDT moving east towards better instability east of the dryline. Latest RAP continue to show 1500 J/kg in eastern WY with a well of 2000+ J/kg in the NE Panhandle making large hail a concern today. Hodographs are also fairly straight with mostly unidirectional shear, so expecting numerous storm splits that could lead to a messy setup limiting discrete cells. Will need to be mindful of any storms initially developing in northern CO as the Bunkers left-mover motion is towards the northeast at 30 kt. In addition to these initial storms along the I-80 corridor, CI has also begun along the Wind River Range closer to the upper level shortwave passing through today. CAMs track these storms eastward across central WY into our CWA as a second wave of storms late in the afternoon with another threat for strong winds and hail. && .SHORT TERM...(Today through Tuesday night) Issued at 305 AM MDT Mon Aug 7 2023 Current surface analysis depicts the cold front, which dropped the temperatures across the region, has stalled out across the southern CONUS, as surface high pressure continues to move into the Intermountain West from the Pacific Northwest. Some showers and thunderstorms have continued overnight, with recent radar imagery indicating showery activity across the I-25 corridor and into the Nebraska Panhandle. Most of the impactful weather has continued to subside overnight, with some gusty winds observed near Bordeaux around 30 mph in the vicinity of shower activity. Another active day expected for the early afternoon hours, with several shortwave disturbances propagating within the flow. HiRes model guidance has been consistent, with MLCAPEs hovering around 1500 to 2000 J/kg, 45 to 55 kts of 0-6 km shear, decent moisture advection with up to an inch PWATs pushing into the Nebraska Panhandle, 700- 500mb Lapse Rates around 8.0C/km, and increasing SHIP parameters further eastward into the Panhandle. Confidence for severe weather is quite a bit higher for the Nebraska Panhandle, where current SPC Convective Outlooks place Marginal and Slight Risks of Severe Thunderstorms. However, possibilities still remain for severe thunderstorms into western Laramie County with the RAP model guidance placing some stronger cells across the I-25 corridor where decent shear and lift along the shortwave disturbances will take place. As a result, kept the chances for large hail and severe winds in place for Laramie, Goshen, and Platte County. Main threats for the day will include Large Hail and Damaging Winds, in addition to fairly straight hodographs which continue to support splitting storms and an isolated tornado risk in the right movers of the splitting storms. Severe weather chances continue into Tuesday, with a Marginal Risk of severe thunderstorms for the most eastern portion of Wyoming and a Slight Risk of Severe Thunderstorms for the Nebraska Panhandle. Low level southeasterly flow will help maintain dewpoints in the high-50s for the eastern most counties in the Nebraska Panhandle and mid-50s into Goshen County. All in all, Tuesday appears to be a repeat for what will occur later this afternoon, with thermodynamic profiles remaining very similar for both days. .LONG TERM...(Wednesday through Sunday) Issued at 305 AM MDT Mon Aug 7 2023 Exiting low pressure system will give way to drier weather for southeast Wyoming and Nebraska Panhandle Wednesday as a ridge of high pressure builds back into the area. Cooler than normal with highs in the 70s for much of southeast Wyoming and near 80 for the Panhandle. Could be breezy Thursday as a low pressure system tracks across Montana...a favorable pattern for breezy winds. The only areas to see any shower activity would be our western mountains. Associated cold front looks to drop south into the CWA Thursday evening into Friday morning with 700mb temperatures falling to 10 to 12C. Not much in the way of precip with this front. Best chances would be Carbon and Albany Counties where we have chance PoPs Friday afternoon/evening. Fairly warm for next weekend with 700mb temperatures up near +15C. 80s to low 90s pretty common across the CWA. Afternoon convection with these warmer temperatures and instability. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1135 AM MDT Mon Aug 7 2023 Mainly VFR conditions expected across southeast Wyoming and the Nebraska panhandle. Primary weather hazards will be thunderstorms, however timing of the thunderstorms and confidence of when exactly they could pass a TAF terminal is low to medium at this time. AMDs are expected as more thunderstorms develop. Main storm activity should be east of the Nebraska panhandle by 02-04Z. Generally light wind overnight with areas of BR/FG possible near KCDR and KAIA. && .FIRE WEATHER... Issued at 305 AM MDT Mon Aug 7 2023 Little to no fire weather concerns for the start to the work week with several days of wetting rains leading to fuels remaining in green up. Could see some elevated fire weather concerns Thursday onward for Carbon County with minimum RH in the mid-teens and wind speeds increasing to around 25+ knots. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MB SHORT TERM...MRD LONG TERM...GCC AVIATION...LEG FIRE WEATHER...MRD
In the hours before
Special weather statement, Aug 7, 3:46 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
346 PM MDT Mon Aug 7 2023
NEZ055-072215-
Cheyenne NE-
346 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern
Cheyenne County through 415 PM MDT...
At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 8 miles north of Sidney, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gurley and Brownson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4116 10308 4120 10315 4132 10316 4140 10261
4116 10261
TIME...MOT...LOC 2146Z 265DEG 30KT 4125 10301
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BrothersSpecial weather statement, Aug 7, 4:06 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
406 PM MDT Mon Aug 7 2023
NEZ003-072230-
Box Butte NE-
406 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern Box
Butte County through 430 PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wild Horse Butte, or 18 miles north of Alliance,
moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Box
Butte County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4236 10295 4243 10293 4243 10275 4220 10274
4219 10274
TIME...MOT...LOC 2205Z 301DEG 14KT 4237 10284
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrothersSpecial weather statement, Aug 7, 4:19 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Mon Aug 7 2023
WYZ101-072245-
Converse County Lower Elevations WY-
419 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of central Converse
County through 445 PM MDT...
At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Creek, or 18 miles northwest of Douglas, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Converse
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4284 10579 4300 10578 4308 10542 4280 10541
TIME...MOT...LOC 2219Z 275DEG 22KT 4290 10569
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerLocal storm report, Aug 7, 4:40 PM MDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
440 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail La Grange 41.64N 104.16W
08/07/2023 M0.88 inch Goshen WY Trained Spotter
Trained Spotter reports nickel sized hail.
&&Special weather statement, Aug 7, 5:14 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
514 PM MDT Mon Aug 7 2023
NEZ020-054-055-080000-
Kimball NE-Cheyenne NE-Banner NE-
514 PM MDT Mon Aug 7 2023
...Strong thunderstorms will impact portions of northwestern
Cheyenne, northeastern Kimball and southern Banner Counties through
600 PM MDT...
At 514 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles north of Dix to 10 miles south of
Harrisburg to 12 miles north of Oliver Campground to 10 miles east of
Albin. Movement was southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kimball, Potter, Dix, Kimball Airport and Harrisburg.
This includes Interstate 80 in Nebraska between mile markers 17 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4133 10312 4111 10333 4113 10369 4149 10400
4154 10363
TIME...MOT...LOC 2314Z 297DEG 32KT 4145 10356 4140 10369 4140 10381
4145 10391
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HammerSpecial weather statement, Aug 7, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Mon Aug 7 2023
NEZ095-096-WYZ108-080000-
North Sioux NE-South Sioux NE-Goshen County WY-
521 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of west central Sioux
and northeastern Goshen Counties through 600 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Prairie Center, or 27 miles north of Torrington,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Agate Bed National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4238 10418 4257 10421 4264 10370 4231 10368
TIME...MOT...LOC 2320Z 262DEG 19KT 4245 10406
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:02 PM MDT | Special Weather Statement | CYS | 58 min | |
| Aug 6, 8:55 PM MDT | Special Weather Statement | CYS | 65 min | |
| Aug 6, 9:19 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon, Converse | 71 min |
| Aug 6, 9:51 PM MDT | Special Weather Statement | CYS | Converse | 39 min |
| Aug 6, 10:22 PM MDT | Special Weather Statement | CYS | Platte | 53 min |
| Aug 6, 11:38 PM MDT | Special Weather Statement | CYS | Goshen | 52 min |
| Aug 7, 11:31 AM MDT | Special Weather Statement | CYS | Carbon | 44 min |
| Aug 7, 12:41 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 49 min |
| Aug 7, 12:53 PM MDT | Special Weather Statement | CYS | Laramie | 37 min |
| Aug 7, 1:16 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 29 min |
| Aug 7, 1:34 PM MDT | Special Weather Statement | CYS | Laramie | 26 min |
| Aug 7, 1:48 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 27 min |
| Aug 7, 2:05 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 25 min |
| Aug 7, 2:32 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 19 min |
| Aug 7, 2:44 PM MDT | Areal Flood Advisory | CYS | Albany, Carbon | 2 hr |
| Aug 7, 3:00 PM MDT | Special Weather Statement | CYS | Platte | 30 min |
| Aug 7, 3:13 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 47 min |
| Aug 7, 3:19 PM MDT | Special Weather Statement | CYS | Platte | 26 min |
| Aug 7, 3:42 PM MDT | Special Weather Statement | CYS | Converse | 33 min |
| Aug 7, 3:48 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 42 min |
| Aug 7, 4:19 PM MDT | Special Weather Statement | CYS | Converse | 26 min |
| Aug 7, 4:31 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 44 min |
| Aug 7, 2:29 PM MDT | Special Weather Statement | CYS | Kimball | 31 min |
| Aug 7, 2:55 PM MDT | Special Weather Statement | CYS | Kimball | 35 min |
| Aug 7, 3:46 PM MDT | Special Weather Statement | CYS | Cheyenne | 29 min |
| Aug 7, 4:06 PM MDT | Special Weather Statement | CYS | Box Butte | 24 min |
| Aug 7, 5:10 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 23 min |
| Aug 7, 5:14 PM MDT | Special Weather Statement | CYS | Kimball | 46 min |
| Aug 7, 5:57 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 48 min |
Nearby
Special Weather Statements in Nebraska, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.